Lithium overdose and delayed severe neurotoxicity: timing for renal replacement therapy and restarting of lithium

Angharad N. De Cates*, Julien Morlet, Ayman Antoun Reyad, George Tadros

*Corresponding author for this work

Research output: Contribution to journalArticlepeer-review

Abstract

This is a case report of a man in his 60s who presented to an English hospital following a significant lithium overdose. He was monitored for 24 hours, and then renal replacement therapy was initiated after assessment by the renal team. As soon as the lithium level returned to normal therapeutic levels (from 4.7 mEq/L to 0.67 mEq/L), lithium was restarted by the medical team. At this point, the patient developed new slurred speech and later catatonia. In this case report, we discuss the factors that could determine which patients are at risk of neurotoxicity following lithium overdose and the appropriate decision regarding when and how to consider initiation of renal replacement therapy and restarting of lithium.

Original languageEnglish
Article number222453
JournalBMJ Case Reports
Volume2017
DOIs
Publication statusPublished - 25 Oct 2017

Bibliographical note

Copyright © 2018 by the BMJ Publishing Group Ltd.

Keywords

  • bipolar i disorder
  • poisoning
  • psychiatry (drugs and medicines)
  • suicide (psychiatry)
  • toxicology

Fingerprint Dive into the research topics of 'Lithium overdose and delayed severe neurotoxicity: timing for renal replacement therapy and restarting of lithium'. Together they form a unique fingerprint.

Cite this